Alert archive / Virginia / Wind Advisories in 2025
Wind Advisory 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 16, 2025, 2:16 PM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 27 counties in Virginia. It took effect at Jan 16, 2025, 7:00 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2025, 2:16 PM EST (19:16 UTC)
- In effect from
- Jan 16, 2025, 7:00 PM EST
- Expired
- Jan 17, 2025, 4:00 AM EST
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
All 30 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 20 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508 WWUS71 KRNK 161916 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 216 PM EST Thu Jan 16 2025 NCZ001-002-018-VAZ007-009>020-022>024-032>035-170415- /O.NEW.KRNK.WI.Y.0004.250117T0000Z-250117T0900Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Including the cities of Boone, Galax, Pearisburg, Buena Vista, Radford, Covington, West Jefferson, Clifton Forge, Whitetop, Tazewell, Fincastle, Marion, Lexington, Wytheville, Sparta, Hot Springs, Rocky Mount, New Castle, Salem, Blacksburg, Troutdale, Floyd, Roanoke, Bedford, Amherst, Volney, Bland, Pulaski, Independence, and Stuart 216 PM EST Thu Jan 16 2025 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST FRIDAY... * WHAT...West winds 15 to 20 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest North Carolina, and central and southwest Virginia. * WHEN...From 7 PM this evening to 4 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 16
2 follow-up statements
569 WWUS71 KRNK 170222 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 922 PM EST Thu Jan 16 2025 NCZ001-002-018-VAZ007-009>020-022>024-032>035-170900- /O.CON.KRNK.WI.Y.0004.000000T0000Z-250117T0900Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Including the cities of Tazewell, Volney, Pearisburg, Roanoke, Whitetop, Fincastle, Salem, Buena Vista, Troutdale, New Castle, Marion, Bland, Bedford, Radford, Blacksburg, Sparta, Boone, Galax, Wytheville, Floyd, Clifton Forge, Independence, Stuart, West Jefferson, Amherst, Covington, Lexington, Rocky Mount, Hot Springs, and Pulaski 922 PM EST Thu Jan 16 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY... * WHAT...Northwest winds 10 to 25 mph with gusts up to 50 mph. * WHERE...Portions of northwest North Carolina and central, south central, southwest, and west central Virginia. * WHEN...Until 4 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WP
273 WWUS71 KRNK 170904 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 404 AM EST Fri Jan 17 2025 NCZ001-002-018-VAZ007-009>020-022>024-032>035-171015- /O.EXP.KRNK.WI.Y.0004.000000T0000Z-250117T0900Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Including the cities of Stuart, Pulaski, New Castle, Clifton Forge, Amherst, Covington, Tazewell, Wytheville, Salem, Fincastle, Whitetop, Sparta, Independence, Floyd, Blacksburg, Rocky Mount, Troutdale, West Jefferson, Buena Vista, Marion, Lexington, Boone, Galax, Bland, Pearisburg, Hot Springs, Volney, Bedford, Roanoke, and Radford 404 AM EST Fri Jan 17 2025 ...WIND ADVISORY HAS EXPIRED... The threat has ended. Wind speeds are diminishing and no longer warrants an advisory. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 16, 1:47 PM EST, 29 minutes earlier.
Area forecast discussion, Jan 16, 1:47 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
147 PM EST Thu Jan 16 2025
.SYNOPSIS...
Low pressure crossing the Ohio Valley bring snow and gusty wind
today and tonight then high pressure will cover the Mid Atlantic and
Carolinas Friday. A large storm system with widespread precipitation
arrives for Friday night through Saturday in advance of an Arctic
airmass for next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 430 AM EST Thursday...
Key messages:
- Winter Storm Warning remains in effect for Western Greenbrier
today and tonight
- Winter Weather Advisory issued for Mercer and Summer Counties
Short wave crossing through the long wave eastern United States
trough will move through the Mid Atlantic area today and tonight.
The best synoptic scale lift with the upper jet and positive
vorticity advection, followed by upslope lift will be in the 10AM-
10PM time frame. Enough liquid equivalent precipitation, around 0.5
inches and large enough snow ratios, roughly 15:1 to get snow
accumulations in southeast West Virginia of 2 to 8 inches. Some
locally higher amounts are possible in Western Greenbrier County.
Also models are suggesting some relative instability this afternoon
that may be enough for snow squalls or at least narrow bands of
heavier snowfall rates. Colder air aloft does arrive in the area
around that time. Biggest question is the amount of moisture. The
air mass is starting the day well below 0.25 inches of precipitable
water and some of the early snowfall may go into saturating the air
mass instead of accumulating. But, eventually the precipitable water
values are back up around 0.25 inches. Latest HRRR has the snow
reaching most of southeast West Virginia between 7AM and 10AM.
This feature goes by with the 500MB trough axis to the east by
Friday morning. Winds turn to the west and northwest tonight. The
low level jet increases this evening with the strongest 850mb wind
from 00Z/7PM to 06Z/1AM with good pressure rises, 5-8MB in 6 hours
at the same time. Will assess again today to determine if a Wind
Advisory is needed along the southern Blue Ridge. Wind speeds drop
off quickly by Friday morning. By then surface high pressure
directly over the central and southern Appalachians.
Upper ridging on Friday and more sunshine will result in
temperatures around normal. Stayed close to a NBM/LAV guidance blend
for highs and lows through this period.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 400 AM EST Thursday...
Key Messages:
1) Wintry mix turns to rain Saturday
2) Upslope snow Sunday
An initial shortwave will move through the area on Saturday morning,
and bring a front through by Saturday night. The temperature in the
morning will be key to the precipitation type, as most of the
mountain regions will have surface and mid-level temperatures near
32F. Precipitation will begin as a wintry mix, likely snow/sleet,
before becoming mostly sleet, and eventually rain around mid-
morning. In some of the peak elevations around the High Country of
NC and in southeastern WV, some brief periods of freezing rain are
also possible. With how brief that window is, however, icing impacts
will be minimal and likely restricted to raised surfaces, branches,
and overpasses. It will be extremely difficult for ice to form on
treated roads, and with more rain coming throughout the day
Saturday, and expected highs in the upper 30s to 40s, icing will not
be a major issue.
When the front moves through later Saturday night into Sunday, cold
air will fill in quickly, but it will also be a much drier airmass.
Precipitation will turn back to snow, but coverage will mostly be
held to western upslope zones. Accumulation will be light, ranging
from a dusting to an inch.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 430 AM EST Thursday...
Key Message:
1) Bitter cold temperatures next week
The approach of a strong area of high pressure and a frigid arctic
air mass will take over the weather pattern for most of the eastern
CONUS the first half of next week. An amplifying Pacific ridge will
create a digging trough on the Atlantic half of the country, pushing
frigid air out of the northern stream. This anomalously cold air
mass will feature 850mb temps in the 20-25C below zero range, and
surface temperatures bottoming out in -5F for parts of the mountains
of WV, and +10-15F in the Piedmont. Some of our climate sites may be
close to or tie some cold records, and it will certainly be some of
the coldest air we've seen this season.
A late week wave moving from the southern plains toward the OH
Valley is beginning to show in some long term model guidance. This
could be another system to watch for winter weather in our
forecast area.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 115 PM EST Thursday...
Latest surface observations indicate west-southwesterly windflow
with occasional gusts to 30kt across the mountains, and to 25kt
across the Piedmont. Scattered ceilings in place per 18Z
visible satellite imagery, with bases in the 5kft to 7kft
range.
Passing disturbance this evening will begin to shift winds to
the west-northwest beginning around 17/00Z. Brunt of the
disturbance will bring 40 to 45kt gusts along the crest of the
Blue Ridge for a few hours, mainly during the 17/03Z to the
17/09Z timeframe, before energy moves away to the east, allowing
wind speeds to diminish. Northwesterly wind shift will usher
across the mountains low stratocu ceilings, with bases in the
1kft to 3kft range as far east as the crest of the Blue Ridge.
Ceilings will remain VFR further east, breaking up in downslope
windflow. Upslope snow showers will impact BLF and LWB with
visibilities that may fall to less than 1SM over short periods
of time. Snowfall will occur in spurts between 17/00Z through
17/12Z before tapering off as high pressure approaches from the
west. Clouds will likewise diminish from east to west after
17/12Z, with VFR conditions returning for most of the area by
17/18Z under mostly clear skies.
AVIATION OUTLOOK...
Clouds will increase again Friday evening as an approaching low
pressure system is expected to bring widespread precipitation
and poor flying conditions Friday night and Saturday across the
region. Sub-VFR conditions will persist through Sunday with
upslope snow showers in the mountains.
Monday will be unseasonably cold, dry and VFR.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...Winter Weather Advisory until 7 AM EST Friday for WVZ042-043.
Winter Storm Warning until 7 AM EST Friday for WVZ508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...AMS/NFHazardous weather outlook, Jan 15, 2:18 PM EST, 23 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 218 PM EST Wed Jan 15 2025 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-161930- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- 218 PM EST Wed Jan 15 2025 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Snow showers Thursday into Thursday evening could bring light accumulations to the mountains. A light wintry mix is possible late Friday night into Saturday morning. Bitterly cold air arrives early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-161930- Western Greenbrier- 218 PM EST Wed Jan 15 2025 ...WINTER STORM WARNING IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. A light wintry mix is possible late Friday night into Saturday morning. Bitterly cold air arrives early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>035-043>047-058-059-161930- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 218 PM EST Wed Jan 15 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Bitterly cold air arrives early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Virginia, 2025Wind Advisories in North Carolina, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.